Tennessee, 2021Flooding in Tennessee, March 1, 2021
March 1, 2021 · NWS MEG · 3 events in 2 counties and zones
A slow-moving cold front combined with a deep moisture connection extending to the Pacific to produce heavy rain across the Mid-South from February 28th into March 1st. Rainfall amounts of 2 inches or more were common with some places reporting more than 4 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving cold front combined with a deep moisture connection extending to the Pacific to produce heavy rain across the Mid-South from February 28th into March 1st. Rainfall amounts of 2 inches or more were common with some places reporting more than 4 inches. This resulted in areal flooding across parts of West Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 11:37 PM CST, 23 minutes earlier.
Area forecast discussion, Feb 28, 11:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1137 PM CST Sun Feb 28 2021
.UPDATE...Aviation Discussion.
&&
.PREV DISCUSSION... /issued 711 PM CST Sun Feb 28 2021/
UPDATE...Evening Update.
DISCUSSION...
Updated to clear the Missouri Bootheel and Northeast Arkansas
from the tornado Watch. Conditions no longer look as favorable for
severe weather across the remainder of the watch area but not yet
confident enough to cancel the remainder of the watch across West
TN East Central AR and North MS. Flooding/Flash flooding is
likely the primary threat over the next several hours.
30
PREV DISCUSSION... /issued 550 PM CST Sun Feb 28 2021/
Flooding and severe storm potential remain the primary concerns
through late evening. Damaging wing gusts, a few tornadoes and flash
flooding are all possible.
This afternoons surface analysis showed lower/mid 60s dewpoints
extending into western KY and southeast MO. Dewpoints over northeast
AR were a few degrees cooler, but should warm with the surface warm
front north of the area. At the surface, a cold front extends from a
central WI surface low southeastward into MO/OK and west TX.
The front will be the main focus for severe weather this afternoon.
Storms should follow the front as it moves through the area.
With broken clouds, areas continue to support 1500+ j/kg MLCAPE
this afternoon. Effective bulk shear values of 50+ kts and
helicity values around 300 will support organized storm
structures. With that being said, deep layer shear is nearly
parallel to the front which will favor a more linear storm mode.
Within this line expect training storms that will cause flash
flooding, especially to our northern areas that have already
received 3 inches. Other threats will be gusty winds and
tornadoes. Hail doesn't seem as big of a threat but there's still
a possibility. Short term model guidance suggests precipitable
water values in excess of 1.8 inches will prevail in advance of
the cold front exceeding the 99th percentile of late February
precipitable water climatology. As far as timing, the line should
move through around 3 PM and continue to push south and finally
move out of the area by Tuesday.
By Tuesday we should see some additional, lighter rain as a closed
show passes through the Mid-South. We should have a slight dry
period Wednesday into the weekend. By the weekend a low pressure
system will dart across the desert southwest and push more showers
into the area by Sunday. As far as temperatures, models have our
area cooler than the previous runs, but dry.
SGW
&&
.AVIATION...
The heaviest rain and thunderstorms have shifted out of the region
but showers linger across most of the Midsouth. Minor decreases in
visibility will continue through the night. rain may continue neat
TUP through sunrise with showers shifting South of MEM and MKL
around 10z. North winds 10-15kt through the night will diminish
tomorrow to around 10kt, then 5-10kt tomorrow night. Cigs should
improve significantly tomorrow at all sites with dry conditions.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST Monday for Crittenden-Cross-Lee AR-
Phillips-St. Francis.
MO...None.
MS...Flood Watch until 6 AM CST Monday for Alcorn-Benton MS-Calhoun-
Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flood Watch until 6 AM CST Monday for Benton TN-Carroll-Chester-
Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 28, 9:41 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
941 PM CST Sun Feb 28 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-020545-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
941 PM CST Sun Feb 28 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
Locally heavy rainfall from showers and thunderstorms will
continue to bring a risk of flooding through late tonight. There
is a Slight to Moderate Risk of Excessive Rainfall for portions of
the Midsouth through tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary through late this evening.
In the hours before
Local storm report, Feb 28, 7:02 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM LIGHTNING DYER 36.07N 88.99W
02/28/2021 GIBSON TN AMATEUR RADIO
LIGHTNING STRIKE AT THE DYER CENTRAL CONTROL COMM
CENTER IN GIBSON COUNTY. SOME ELECTRONICS WERE DAMAGED.
&&Local storm report, Feb 28, 7:19 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM FLASH FLOOD N JACKSON 35.63N 88.83W
02/28/2021 MADISON TN TRAINED SPOTTER
EXCESSIVE WATER CAUSING PROBLEMS ON HIGHWAY 45 BYPASS
AND OTHER STREETS AND ROADS IN THE COUNTY.
&&Special weather statement, Feb 28, 7:22 PM CST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
722 PM CST Sun Feb 28 2021
ARZ058-MSZ001-007-008-010>012-010200-
Phillips AR-Tunica MS-Coahoma MS-DeSoto MS-Panola MS-Tate MS-
Quitman MS-
722 PM CST Sun Feb 28 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 PM CST
FOR...
Northeastern Phillips County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Southwestern DeSoto County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...
At 722 PM CST...a strong thunderstorm producing pea size hail or
larger was located near St Francis National Park, moving northeast at
30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Phillips...Tunica...northeastern Coahoma...
southwestern DeSoto...northwestern Panola...western Tate and northern
Quitman Counties should monitor this storm closely.
LAT...LON 3466 9055 3464 9055 3463 9054 3463 9051
3468 9046 3469 9046 3470 9048 3488 9016
3445 8996 3438 9058 3459 9068
TIME...MOT...LOC 0122Z 241DEG 27KT 3455 9055Local storm report, Feb 28, 8:03 PM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM FLASH FLOOD UNION CITY 36.42N 89.05W
02/28/2021 OBION TN EMERGENCY MNGR
UNION CITY WAS THE HARDEST HIT WITH EXCESSIVE WATER
CAUSING SEVERAL ROADS TO BE WASHED OUT. SEVERAL HIGHWAYS
AND ROADS AND STREETS CLOSED ACROSS THE COUNTY.
&&Local storm report, Feb 28, 9:19 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD W COVINGTON 35.57N 89.65W
02/28/2021 TIPTON TN TRAINED SPOTTER
APPROXIMATELY 3-4 INCHES OF WATER ON ROADS CAUSING
PROBLEMS ESPECIALLY ON HOLLY GROVE ROAD.
&&Local storm report, Feb 28, 9:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
938 PM CST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND DMG 3 NW OXFORD 34.39N 89.56W
02/28/2021 LAFAYETTE MS FIRE DEPT/RESCUE
A COUPLE TREES DOWN.
&&Flood, Shelby
- When
- March 1, 12:00 AM CST to 6:00 AM CST
- Where
- Shelby County, 1.03 mi SE of Pisgah Hgts to 0.64 mi NW of Persey
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.041, -90.085
Heavy rain caused flooding in southwest Memphis. Water went right up to the front door of one house on Oakshire Cove and several inches of water-covered roads in the Nutbush area.
Flood, Madison
- When
- March 1, 12:00 AM CST to 8:00 AM CST
- Where
- Madison County, 1.51 mi N of Five Pts to 2.66 mi SE of Five Pts
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 35.542, -88.684
Flooding washed out several culverts across Madison County. Culverts were washed out on Hopper Road, Bowman Collins Road, and Wilde Road.
Flood, Shelby
- When
- March 1, 9:00 AM CST to 6:00 PM CST
- Where
- Shelby County, 1.76 mi NE of Brunswick to 1.54 mi NE of Brunswick
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 35.288, -89.757
Stewart Road completely underwater near the intersection with Brunswick Road. Car was stranded in the water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, March 1, 20211 death · $295,000 · EF1 · 4 events
- Flooding in West Virginia, March 1 to 4, 2021$412,000 · 47 events
- Flash Flooding and Debris Flows in Kentucky, March 1 to 2, 2021$75,000 · 74 events
- Strong Wind in Vermont, March 1, 2021$255,000 · 16 events
- Flood in Nebraska, March 1 to 5, 2021$500,000 · 1 event
- Flooding in Kentucky, March 1 to 5, 2021$100,000 · 5 events
- High Wind and Strong Wind in Massachusetts, March 1 to 2, 2021$58,000 · 68 kt wind · 15 events
- Flooding in Ohio, March 1 to 5, 2021$74,000 · 9 events
- Flooding in Kentucky, March 1 to 25, 2021$72,000 · 7 events
- High Wind and Strong Wind in New York, March 1 to 2, 2021$22,000 · 50 kt wind · 27 events
- Flooding and Heavy Rain in West Virginia, March 1 to 2, 2021$50,000 · 10 events
- Drought in New Mexico, March 1 to 31, 202141 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947632, 947643, 947629.